Montana, 2011Flooding in Montana, May 22 to 31, 2011
May 22 to 31, 2011 · NWS GGW · 4 events in 2 counties and zones
Heavy rain that resulted in swollen tributaries contributed to high river levels on the Milk that lasted well into June in some places.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain that resulted in swollen tributaries contributed to high river levels on the Milk that lasted well into June in some places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 22, 2:52 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, May 22, 2:52 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
352 AM MDT SUN MAY 22 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
THE STRONG LOW PRESSURE SYSTEM THAT HAS BEEN NEARLY STATIONARY
OVER OUR AREA...CAUSING A LOT OF RAIN...IS NOW MOVING VERY SLOWLY
E...CENTERED OVER SD. THE SURFACE LOW DID A SMALL CIRCULAR LOOP
YESTERDAY. WHEN THAT WAS COMPLETED A WEAKENING PROCESS AND SLOW
MOVEMENT STARTED.
THERE IS A DEFINITE WEAKENING PROCESS SEEN ON SATELLITE AND RADAR
LOOPS. HOWEVER...THE AIRMASS IS STILL VERY DEEPLY MOIST WITH E
FLOW AT ALL LEVELS IN CYCLONIC FLOW. EXPECT RAIN TO BE SLOW TO
TAPER OFF AS MODELS INDICATE...SO POPS REMAIN VERY HIGH TODAY. VERY
LITTLE CHANGE IN AIRMASS TEMPS...SO HIGHS TO BE SIMILAR TO
YESTERDAY WITH NO SUNSHINE EXPECTED. WE MIX JUST SHORT OF DRY
ADIABATIC LAPSE RATES THIS AFTERNOON TO 850 MB...HOWEVER WINDS
AT THIS LEVEL TO BE LESS THAN YESTERDAY...SO NO LAKE WIND ADVISORY
NEEDED FOR TODAY.
WEAKENING DYNAMICS WITH LOW PRESSURE INFLUENCE MOVING FARTHER AWAY
TONIGHT WILL RESULT IN RAIN BECOMING SCATTERED SHOWERS...AND THEN
ENDING. NOT EXPECTING ANY CLEARING THOUGH AS MOISTURE IS CAUGHT UP
IN WEAK FLOW PATTERN. MODELS HAD BEEN BRINGING DRIER AIR IN FROM
CANADA TO RESCUE US...BUT ARE SLOWER AND MORE CONSERVATIVE WITH
THIS NOW...ALTHOUGH E WINDS DO DEVELOP.
THE E WINDS EVENTUALLY DO BRING PARTIAL CLEARING MONDAY. THIS
ASSOCIATED WITH A HIGH PRESSURE OVER N CANADA MOVING S...BUT
CENTERED WELL TO OUR NE. LITTLE COOLING EFFECT WITH IT...AND AT
LEAST BALANCED BY MORE SUNSHINE EXPECTED. WE MAY BE CLOSE TO LAKE
WIND ADVISORY IN THE AFTERNOON...BUT MOS MEN GUIDANCE HAS BEEN
TOO HIGH LATELY.
THE AIRMASS DRYING PROCESS SEEMS TO BE THE MAIN MODEL PROBLEM IN WEAK
FLOW PATTERN. PREFER THE CMC GEM HANDLING OF THIS FOR BOTH
MON/TUE. THERE IS WEAK NARROW UPPER RIDGING THAT COMBINES WITH
CUT-OFF HIGH OVER N CANADA. LITTLE DYNAMICS FOR PRECIP. HOWEVER
WITH THE AMOUNT OF MOISTURE...WILL KEEP ISOLATED SHOWERS IN FOR
MONDAY. NAM FORMS A WEAK VORTICITY CENTER UNDER THE HIGH...BUT
LOOKS UNREALISTIC. MEANWHILE THE APPROACHING SYSTEM FROM THE W
GOES MAINLY TO OUR S...BUT THE GFS HAS A WET BULLS EYE OF 0.9 IN
OUR S WHICH LOOKS UNREALISTIC. HAVE TO CONSIDER WITH ALL THE
LINGERING MOISTURE THAT ANY SYSTEM HAS A LOT TO WORK WITH...SO
ISOLATED TO SCATTERED SHOWERS IN OUR S ARE REASONABLE. SIMONSEN
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
HIGH PRESSURE SYSTEM WILL BE OVER MANITOBA AND NORTH DAKOTA WILL
COMBINE WITH AN UPPER RIDGE TO BRING DRY WEATHER TO AT LEAST THE
NORTHEAST HALF OF THE FORECAST AREA TUESDAY NIGHT THROUGH
WEDNESDAY. COOL AIR MASS WILL KEEP TEMPERATURES BELOW NORMAL. THE
SOUTHWEST ZONES ESPECIALLY PETROLEUM COUNTY COULD SEE A FEW
SHOWERS AT TIMES AS AN UPPER LOW CENTERED OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO BRING MOIST AIR TO CENTRAL MONTANA.
MODELS BRING A SHORTWAVE TROUGH OR UPPER LOW ACROSS MONTANA ON
THURSDAY. MODELS ARE IN BETTER AGREEMENT IN TIMING SO EASTERN
MONTANA SHOULD SEE SOME SHOWERS OR THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT FROM THIS SYSTEM THAT COULD LINGER INTO FRIDAY.
UPPER RIDGE MOVES THROUGH THE AREA ON SATURDAY WITH MAINLY DRY
WEATHER. THE RIDGE MOVES TO THE EAST ON SUNDAY WITH A COLD FRONT. MODELS
DIFFER ON TIMING. WILL MENTION A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR NOW. FORRESTER
&&
.AVIATION...
RAIN SHOWERS WILL CONTINUE ACROSS THE AREA INTO MONDAY. FLIGHT
CONDITIONS WILL VARY FROM VFR TO IFR WITH MVFR CEILINGS BEING THE
MOST FREQUENT. VISIBILITIES WILL OCCASIONALLY BE REDUCED TO MVFR
LEVELS IN EITHER RAIN OR FOG.
&&
.HYDROLOGY...
WIDESPREAD RAIN WILL CONTINUE TODAY WITH ANOTHER HALF INCH TO ONE INCH
OF ADDITIONAL RAINFALL LIKELY ACROSS MOST OF THE AREA. FLOODING
OF MANY SMALL STREAMS...CREEKS...COULEES...LOW SPOTS...AND POORLY
DRAINED AREAS CAN BE EXPECTED TO CONTINUE AND EXPAND AS THE NEW
RAINFALL ACCUMULATES OVER AN ALREADY SATURATED SURFACE. NUMEROUS
FLOOD WARNINGS ARE IN EFFECT. THE YELLOWSTONE RIVER AT GLENDIVE
HAS REACHED 55 FEET AS OF 2 AM SUNDAY WHICH IS 1.5 FEET ABOVE
FLOOD STAGE AT GLENDIVE. IT IS THE HIGHEST NON ICE JAM FLOOD
RECORDED IN GLENDIVE HISTORY. THE YELLOWSTONE RIVER WILL CONTINUE
TO RISE THROUGH MONDAY. THE YELLOWSTONE RIVER AT SIDNEY IS
EXPECTED TO GO ABOVE FLOOD STAGE AROUND NOON TODAY. THE MILK RIVER
IS ALSO RISING. THE MILK RIVER IS EXPECTED TO RISE ABOVE FLOOD
STAGE AT GLASGOW BY THIS AFTERNOON.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 22, 3:39 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
439 AM MDT SUN MAY 22 2011
MTZ017-231200-
CENTRAL AND SOUTHERN VALLEY-
439 AM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE MILK RIVER AT GLASGOW UNTIL
FURTHER NOTICE.
FLOOD WARNINGS ALSO REMAIN IN EFFECT ELSEWHERE. RAINFALL WILL
CONTINUE OFF AND ON TODAY WITH UP TO HALF AN INCH ADDITIONAL
RAINFALL POSSIBLE. MANY SMALL STREAMS...CREEKS...COULEES...LOW
SPOTS...AND POORLY DRAINED AREAS ARE FLOODING...OR WILL BE
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNINGS WILL CONTINUE INTO AT LEAST MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ024-025-231200-
RICHLAND-DAWSON-
439 AM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER UNTIL FURTHER
NOTICE.
FLOOD WARNINGS ALSO REMAIN IN EFFECT ELSEWHERE. RAINFALL WILL
CONTINUE OFF AND ON TODAY WITH UP TO HALF AN INCH ADDITIONAL
RAINFALL POSSIBLE. MANY SMALL STREAMS....CREEKS...COULEES...LOW
SPOTS...AND POORLY DRAINED AREAS ARE FLOODING...OR WILL BE
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNINGS WILL CONTINUE INTO AT LEAST MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-018>023-026-027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
439 AM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT. RAINFALL WILL CONTINUE OFF AND
ON TODAY WITH UP TO HALF AN INCH ADDITIONAL RAINFALL POSSIBLE.
MANY SMALL STREAMS...CREEKS...COULEES...LOW SPOTS...AND POORLY
DRAINED AREAS ARE FLOODING...OR WILL BE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNINGS WILL CONTINUE INTO AT LEAST MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 22, 5:45 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
645 AM MDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HEAVY RAIN 5 SE SACO 48.41N 107.26W
05/22/2011 M3.40 INCH VALLEY MT PUBLIC
STORM TOTAL RAINFALL SINCE TUESDAY...ALSO REPORTED LARB
CREEK SOUTH OF SACO IS RUNNING SLIGHTLY HIGHER THAN
DURING THE SPRING FLOODING
&&
JBFlood, Valley
- When
- May 22, 6:00 AM MST to May 31, 11:59 PM MST
- Where
- Valley County, 2.95 mi SE of Glasgow to 2.85 mi SE of Glasgow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.165, -106.594
Gage reading at the Glasgow gage crested at 30.38 feet on May 23rd. Flood stage is 25 feet.
Flood, Valley
- When
- May 23, 4:45 PM MST to May 31, 11:59 PM MST
- Where
- Valley County, 1.87 mi WNW of Nashua to 1.78 mi ENE of Nashua
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.138, -106.389
Gage reading at the Nashua gage rose to 23.12 feet on May 31st. Flood stage is 20 feet.
Flood, Valley
- When
- May 25, 1:00 PM MST to May 31, 11:59 PM MST
- Where
- Valley County, 2.93 mi E of Vandalia to 2.12 mi ESE of Vandalia
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.346, -106.837
The gage reading at Tampico crested at 25.83 feet on May 28th. Flood stage is 25 feet.
Flood, Phillips
- When
- May 26, 2:15 AM MST to May 28, 12:15 AM MST
- Where
- Phillips County, 5.05 mi NE of Saco to 3.7 mi ENE of Saco
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.526, -107.259
The gage reading at the Bjornberg Bridge (Saco) crested on May 27th at 20.8 feet. Flood stage is 20 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312534, 321055, 312531, 312530.